Codeine Overdose | Symptoms, Causes, & Treatment
Codeine overdose symptoms may be apparent to others in the form of blue lips, unconsciousness, fainting, and snoring or gurgling noises.
A codeine overdose can cause symptoms such as slowed or stopped breathing, excessive drowsiness, difficulty staying awake, cold or clammy skin, dizziness, and a weak pulse.
The effects of a codeine overdose can be reversed with naloxone. Naloxone is a nasal spray that can be administered without medical training. Naloxone can restore breathing while medical help arrives.
Codeine overdose can be a major health risk due to the drug’s potential for opioid abuse. As of 2020, Ohio had low rates of prescribing opioids compared to other areas of the country.
However, from 2017-2019, Ohio had higher rates of opioid use disorders compared to the national average.
Symptoms Of A Codeine Overdose
Symptoms of a codeine overdose that a victim may experience include:
- respiratory depression
- muscle weakness
- difficulty staying awake
- low blood pressure
- decreased heart rate
These life-threatening symptoms may occur alongside or after common side effects of codeine, such as sedation, constipation, and analgesia (pain relief).
Visible signs of an opioid overdose may include shallow breathing, fainting, an inability to wake up, a weak pulse, and gurgling noises.
Causes Of A Codeine Overdose
A codeine overdose can be caused by high amounts of codeine entering a person’s system at once. During an overdose of codeine, the drug may bind to opioid receptors, causing central nervous system depression.
Heavy CNS depression can slow activity in vital parts of the body, such as the cardiovascular system.
Codeine overdoses may be more likely during cases of drug abuse, such as taking codeine in high doses or mixing codeine with acetaminophen or benzodiazepines.
Treatment For A Codeine Overdose
Treating a codeine overdose may involve the immediate administration of naloxone, along with extensive long-term care.
Immediate Treatment Options
If a person is showing signs of opioid overdose, naloxone may be administered immediately. Overdose victims may require supervision after naloxone is given, and until professional help arrives.
The Project DAWN initiative in the state of Ohio offers naloxone distribution, training, and education services for Ohio residents. These programs may aim to reduce fatal opioid overdose numbers through increased access to naloxone and higher awareness.
Long-Term Treatment Options
A codeine overdose may be a sign of long-term substance abuse. Victims of a drug overdose may struggle with quitting on their own, due to the risk of withdrawal symptoms and cravings brought about by stopping codeine use.
Ohio residents who struggle to stop abusing prescription pain medicines may benefit from a professional codeine abuse treatment program. High rates of substance use disorders and opioid overdose deaths in Ohio may indicate the high need for treatment in this state.
Contact Ohio Recovery Center for a high-quality prescription opioid treatment program. Our detox programs, mental health services, and aftercare support can improve you or your loved ones’ outlook and prepare you for life after opioid painkiller use.
- Centers for Disease Control and Prevention — US State Opioid Dispensing Rates, 2020 https://www.cdc.gov/drugoverdose/rxrate-maps/state2020.html
- National Library of Medicine: MedlinePlus — Codeine Drug Information https://medlineplus.gov/druginfo/meds/a682065.html
- National Library of Medicine: StatPearls — Codeine https://www.ncbi.nlm.nih.gov/books/NBK526029/
- National Library of Medicine: StatPearls — Opioid Overdose https://www.ncbi.nlm.nih.gov/books/NBK470415/
- Ohio Department of Health — Project DAWN https://odh.ohio.gov/know-our-programs/project-dawn/
- Substance Abuse and Mental Health Services Administration — Behavioral Health Barometer Ohio, Volume 6 https://www.samhsa.gov/data/sites/default/files/reports/rpt32852/Ohio-BH-Barometer_Volume6.pdf